Kansas, 2007

Damaging Winds in Kansas, May 29, 2007

May 29, 2007 · NWS GLD · 18 events in 9 counties and zones

Large cluster of severe thunderstorms produced widespread strong and damaging wind gusts, flash flooding and isolated tornadoes across eastern Colorado and much of northwest Kansas and southwest Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Large cluster of severe thunderstorms produced widespread strong and damaging wind gusts, flash flooding and isolated tornadoes across eastern Colorado and much of northwest Kansas and southwest Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 29, 2:14 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, May 29, 2:14 PM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
214 PM MDT TUE MAY 29 2007

.DISCUSSION...

16Z WATER VAPOR IMAGERY INDICATED STRONG TROUGH DIGGING INTO
NORTHERN COLORADO. 12Z LBF RAOB INDICATED A WEAKLY CAPPED...FAIRLY
MOST PROFILE...WHILE KDDC HAD A MORE UNSTABLE...BUT MUCH MORE CAPPED
PROFILE. 17Z SURFACE ANALYSIS INDICATED FRONT HAD NEARLY BECOME
STATIONARY...RUNNING FROM APPROX KIML TO KLAA. A GOOD DEAL OF
MOISTURE HAD POOLED NEAR AND JUST BEHIND THE FRONT WITH UPPER
50S/LOW 60S TDS OBSERVED.

PRIMARY FORECAST CONCERNS WILL BE HYDRO/SEVERE WX ISSUES TONIGHT.

TONIGHT...SHORT TERM MODELS ALREADY BEGINNING TO DIVERGE WITH
SOLUTION FOR TONIGHT. SFC HEATING...COMBINED WITH LARGE PLUME OF
MOISTURE WILL BE MORE THAN SUFFICENT FOR TSRA/HEAVY RAIN WITH THE
BIGGEST QUESTION BEING WHERE THE PRECIPITATION WILL DEVELOP/FOCUS
EARLY THIS EVENING. FRONT HAS STALLED AS OF 17Z JUST BETWEEN KGLD
AND KITR. AS LARGE SCALE ASCENT SPREADS OVER THE AREA FRONT WILL
LIKELY BACK SOME WHAT. CURRENT FORECAST HAS A GOOD HANDLE ON
SITUATION...BUT AM CONCERNED THAT THUNDERSTORMS MAY INITIATE FURTHER
WEST ALONG FRONTAL BOUNDARY. WITH HIGH PWS AND STORM MOTIONS NEARLY
PARALLEL TO THE FRONTAL BOUNDARY THINK FLOODING THREAT MAY EXTEND
FARTHER TO THE WEST THAN PREVIOUS WATCH AND WILL EXTEND THE WATCH TO
COVER THE REST OF THE CWA.

TOMORROW/TOMORROW NIGHT...DEEP CAA/SUBSIDENCE WILL BE UNDERWAY DURING THE
MORNING HOURS AS DRY SLOT WRAPS AROUND H5 LOW...WHICH SHOULD QUICKLY
BRING AN END TO ANY LINGERING PRECIPITATION. COLD POCKET AT H5 WILL
REMAIN OVER THE AREA MAINTAINING STEEP LAPSE RATES THROUGHOUT THE
DAY. AFTER PEAK HEATING...CANT RULE OUT AN ISOLATED SHOWER SNEAKING
INTO THE NORTHERN CWA.

THURSDAY-FRIDAY...H5 CUT OFF LOW WILL REMAIN TO THE NORTH OF THE
AREA...WITH COLD H5 TEMPS REMAINING OVER THE AREA AND CWA IN A
FAVORABLE LOCATION FOR EMBEDDED SHORTWAVE TROUGHS REVOLVING AROUND
THE LOW.  SFC HEATING SHOULD BE SUFFICENT TO REMOVE CAP ACROSS MUCH
OF THE AREA...ESPECIALLY ALONG SFC TROUGH ACROSS THE WESTERN CWA.
PERSISTENT AREA OF H7 WAA WILL ALSO AID IN -TSRA DEVELOPMENT BY THE
AFTERNOON...AND HAVE ADDED POPS TO REFLECT THIS. LLJ DEVELOPS
OVERNIGHT WHICH WILL KEEP PRECIP POTENTIAL GOING THROUGH THE
NIGHT...ALTHOUGH APPEARS FRONTAL BOUNDARY TO THE SOUTH MAY KEEP
PRECIP MORE FOCUSED THERE.

IN THE EXTENDED...MAIN FORECAST CONCERN FOR THE PERIOD WILL BE HOW
QUICKLY AND HOW STRONG H5 RIDGING WILL BUILD INTO THE AREA. MEDIUM
RANGE MODELS ARE IN GENERAL AGREEMENT WITH THE UPCOMING
PATTERN...ALTHOUGH SOME DIFFERENCES EXIST WITH TIMING OF THE CUT OFF
LOWS DEPARTURE FROM THE REGION...AND WITH THE STRENGTH OF THE
EXPECTED RIDGE. NO REAL STRONG SIGNAL IN THE ENSEMBLES ABOUT HOW
FAST TROUGH SHOULD DEPART...SO MODEL COMPROMISE WILL PROBABLY BE THE
BEST WAY TO GO. 06Z GFS ENSEMBLES SHOW PLENTY OF CLUSTERING WITH A
MORE AMPLIFIED RIDGE THROUGH THE REST OF THE PERIOD AND WILL LEAN IN
THIS DIRECTION.

WITH H5 TROUGH STILL LINGERING AROUND THE AREA THROUGH
SUNDAY...POTENTIAL FOR WEAK SHORTWAVE TROUGHS...AND COOLER H5 TEMPS
LOWERING STABILITY WILL KEEP SOME LOW POPS IN THE FORECAST DURING
THE CLIMATOLOGICALLY FAVORED TIMES. H5 RIDGE SHOULD BEGIN TO BUILD
INTO THE AREA ON MONDAY...BRINGING AN END TO PRECIPITATION CHANCES.

FOR TEMPERATURES...MAIN CONCERN WILL BE WITH MAXES AS AMPLIFIED
RIDGE WILL BE IMPACTING THE WEST...WHILE TROUGH WILL BE LINGERING
ACROSS THE EASTERN CWA. WITH GENERAL AGREEMENT THAT TROUGH WILL
LINGER LONGER ACROSS THE CWA...LOWERED MAX TEMPS A FEW DEGREES
EARLY...THAN TRENDED TO A MORE WEST TO EAST GRADIENT IN MAX TEMPS
THROUGH THE BEGINNING OF THE WEEK.

&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ001-013-027.

     FLASH FLOOD WATCH FROM 6 PM MDT /7 PM CDT/ THIS EVENING THROUGH
     LATE TONIGHT FOR KSZ002>004-014>016-028-029-041-042.

NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ079.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR NEZ080-081.

CO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ090>092.

&&

JRM
Hazardous weather outlook, May 29, 11:18 AM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1118 AM MDT TUE MAY 29 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1118 AM MDT TUE MAY 29 2007 /1218 PM CDT TUE MAY 29 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
IN ADVANCE OF AN UPPER LEVEL LOW PRESSURE SYSTEM APPROACHING THE
AREA FROM THE WEST. A COLD FRONT HAS STALLED ALONG THE COLORADO-
KANSAS BORDER AND WILL ACT AS A FOCUS FOR STORM DEVELOPMENT.
INSTABILITY AND WIND SHEAR PARAMETERS WILL BECOME MORE FAVORABLE
FOR SEVERE STORMS LATE THIS AFTERNOON AND EVENING. HAIL...STRONG
WINDS AND VERY HEAVY RAINFALL WILL BE THE MAIN THREATS. A TORNADO
WILL ALSO BE POSSIBLE.

DURING THE EVENING...STORMS ARE EXPECTED TO TRANSITION FROM
SEVERE TO HEAVY PRECIPITATION PRODUCERS. A FLASH FLOOD WATCH IS
IN EFFECT FOR MANY AREAS OF THE TRI-STATE REGION TONIGHT IN
ANTICIPATION OF HEAVY RAINFALL.

SHOWERS AND THUNDERSTORMS WILL BEGIN TO DIMINISH FROM WEST TO
EAST DURING THE EARLY MORNING HOURS ON WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND
EVENING. CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, May 29, 4:07 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
407 PM MDT TUE MAY 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       17 N ECKLEY             40.36N 102.49W
05/29/2007  M2.50 INCH       YUMA               CO   PUBLIC

            HEAVY RAIN OCCURED WITHIN A 30 MINUTE TIME PERIOD. ALSO
            RECIEVED PEA SIZED HAIL

&&

KJAMES
Local storm report, May 29, 4:24 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT TUE MAY 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TORNADO          4 SE YUMA               40.08N 102.67W
05/29/2007                   YUMA               CO   PUBLIC

            RELAYED BY YUMA COUNTY DISPATCH

&&

KJAMES
Local storm report, May 29, 4:26 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT TUE MAY 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             YUMA                    40.12N 102.72W
05/29/2007  E1.75 INCH       YUMA               CO   LAW ENFORCEMENT

            ALSO REPORTED BY SPOTTER

&&

KJAMES
Local storm report, May 29, 4:33 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
433 PM MDT TUE MAY 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             PALISADE                40.34N 101.11W
05/29/2007  E1.00 INCH       HITCHCOCK          NE   TRAINED SPOTTER

&&

CFOLTZ
Local storm report, May 29, 5:18 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT TUE MAY 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     FLASH FLOOD      YUMA                    40.12N 102.72W
05/29/2007                   YUMA               CO   EMERGENCY MNGR

            CITY STREETS FLOODING, PEA SIZED HAIL COVERING THE
            GROUND, SMALL TREE LIMBS BROKEN OFF TREES.

&&

KJAMES
Local storm report, May 29, 5:22 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT TUE MAY 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             6 NNW MAX               40.19N 101.44W
05/29/2007  E1.00 INCH       DUNDY              NE   TRAINED SPOTTER

&&

CFOLTZ

The radar

The Goodland radar (KGLD), 46 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
May 29, 5:33 PM CST
Where
Cheyenne County, St Francis
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.770, -101.800

Trees down blocking roads in St Francis.

Thunderstorm Wind, Sherman

When
May 29, 4:39 PM MST
Where
Sherman County, 12 mi W of Goodland
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.350, -101.944

Thunderstorm Wind, Cheyenne

When
May 29, 5:49 PM CST
Where
Cheyenne County, Bird City
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.750, -101.530

Thunderstorm Wind, Rawlins

When
May 29, 6:00 PM CST
Where
Rawlins County, Mc Donald
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.780, -101.370

Thunderstorm Wind, Thomas

When
May 29, 6:10 PM CST
Where
Thomas County, Gem
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.430, -100.900

Thunderstorm Wind, Sherman

When
May 29, 5:15 PM MST
Where
Sherman County, 10 mi W of Goodland
Measured
60 kt (69 mph) measured gust
Reported by
NWS Employee
Coordinates
39.350, -101.907

Thunderstorm Wind, Rawlins

When
May 29, 6:30 PM CST
Where
Rawlins County, Mc Donald
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.780, -101.370

Thunderstorm Wind, Rawlins

When
May 29, 6:35 PM CST
Where
Rawlins County, 4 mi SE of Atwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.759, -100.997

Thunderstorm Wind, Rawlins

When
May 29, 6:36 PM CST
Where
Rawlins County, 11 mi N of Atwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.959, -101.050

Winds broke off 3 inch diameter tree branches.

Thunderstorm Wind, Rawlins

When
May 29, 6:36 PM CST
Where
Rawlins County, 11 mi N of Atwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.959, -101.050

Winds broke off 3 inch in diameter tree branches.

Thunderstorm Wind, Thomas

When
May 29, 6:40 PM CST
Where
Thomas County, 2 mi E of Brewster
Measured
67 kt (77 mph) measured gust
Reported by
NWS Employee
Coordinates
39.370, -101.343

Off duty NWS employee reported 77 mph gust at I-70 mile marker 42.

Thunderstorm Wind, Thomas

When
May 29, 6:40 PM CST
Where
Thomas County, 2 mi E of Brewster
Measured
67 kt (77 mph) measured gust
Reported by
NWS Employee
Coordinates
39.370, -101.343

Off duty NWS employee reported 77 mph gust at I-70 mile marker 42.

Thunderstorm Wind, Rawlins

When
May 29, 6:45 PM CST
Where
Rawlins County, Herndon
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.900, -100.780

Cottonwood tree downed.

Thunderstorm Wind, Logan

When
May 29, 7:14 PM CST
Where
Logan County, 2 mi S of Oakley
Measured
57 kt (66 mph) measured gust
Reported by
NWS Employee
Coordinates
39.101, -100.850

Thunderstorm Wind, Decatur

When
May 29, 7:30 PM CST
Where
Decatur County, 9 mi SW of Oberlin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.728, -100.640

Thunderstorm Wind, Sheridan

When
May 29, 7:30 PM CST
Where
Sheridan County, 1 mi W of Hoxie
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.350, -100.449

Thunderstorm Wind, Norton

When
May 29, 8:30 PM CST
Where
Norton County, 2 mi S of Lenora
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.571, -100.000

Thunderstorm Wind, Graham

When
May 29, 8:50 PM CST
Where
Graham County, 2 mi N of Morland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.379, -100.080

Two inch tree limbs downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30900, 28853, 28854, 28856, 28857, 28858, 30901, 28860, 28852, 28870, 28862, 28871, 28872, 28873, 28874, 28875, 28876, 28877.